Kansas, 2013

Damaging Wind in Kansas, July 9, 2013

July 9, 2013 · NWS DDC · 1 event in 1 county or zone

An isolated severe thunderstorm was reported in Ness county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated severe thunderstorm was reported in Ness county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 9, 2:02 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 9, 2:02 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
302 PM CDT TUE JUL 9 2013

...UPDATED SHORT TERM...

.SYNOPSIS...
ISSUED AT 300 PM CDT TUE JUL 9 2013

ON THE SYNOPTIC SCALE, A MUCH MORE ZONAL FLOW HAS DEVELOPED ACROSS
THE CONUS WITH A POLAR JET FOCUSES ACROSS THE NORTHERN STATES, AND
A BROAD MID LEVEL SHORTWAVE EMBEDDED IN THE FLOW ACROSS EASTERN
MONTANA. TEMPERATURES WARMED INTO THE UPPER 80S TO AROUND 90 DEGREES
BY 11 AM ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS. TEMPERATURES
WERE SLIGHTLY SLOWER TO RESPOND ACROSS  SECTIONS OF WEST CENTRAL
KANSAS WHERE BANDS OF MID LEVEL STRATOCUMULUS WERE PRESENT. THIS
PATTERN INCLUDES A FLATTENING OF THE UPPER ANTICYCLONE NOW LOCATED
FROM THE DESERT SOUTHWEST INTO THE SOUTHERN PLAINS. THE 12 UTC 700
MB ANALYSIS SHOWED A WARM PLUME OF MID LEVEL AIR ACROSS EASTERN
COLORADO AND WESTERN KANSAS AS WARM AS 15 DEGREES C. THE 850 MB
LEVEL TROUGH WHICH EXTENDED ACROSS THE NORTHERN AND CENTRAL HIGH
PLAINS CREATED A DOWNSLOPE SURFACE WIND FIELD OVER SOUTHWEST AND
CENTRAL KANSAS WITH TEMPERATURES IN THE UPPER 20'S C. AT THE SURFACE,
A BETTER IDENTIFIED COLD FRONT BASED ON SURFACE MOISTURE
DISCONTINUITY EXTENDED ACROSS WESTERN NEBRASKA THROUGH THE EASTERN
DAKOTAS, WHILE AN AREA OF LOW PRESSURE AHEAD OF THE BOUNDARY
EXHIBITED ANS ATTENDANT TROUGH FROM CENTRAL NEBRASKA INTO WEST
CENTRAL KANSAS. JUST AHEAD OF THE SURFACE TROUGH, DEW POINTS OF 60
TO 65 DEGREES CONTRIBUTED TO PRECIPITABLE WATER VALUES IN EXCESS OF
AN INCH AND A HALF THROUGH THE INTERSTATE 70 AND HIGHWAY 156
CORRIDORS.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 300 PM CDT TUE JUL 9 2013

THE HEAT AND CONVECTIVE CHANCES INCLUDING POTENTIAL  IMPACTS ARE THE
MAIN FORECAST ISSUES EARLY IN THE SHORT TERM. THE HEAT ADVISORY WILL
BE MAINTAINED IN IT'S CURRENT CONFIGURATION ALTHOUGH THE WESTERN
PERIPHERY MAY BE SUSPECT TO MEETING LOW END ADVISORY CRITERIA DUE TO
SURFACE DEW POINTS THAT HAVE MIXED OUT INTO THE MID/UPPER 50'S. IF
THE TREND CONTINUES INTO EARLY AFTERNOON, IN EFFECT TEMPERATURES
ALSO ARE NOT TRENDING AS WARM AS FORECAST, SOME AREAS ALONG THE
WESTERN PERIPHERY MAY NEED TO BE TRIMMED FROM THE ADVISORY.

THE NAM/ WRF NMM AND ARW ALL DEVELOP CONVECTION ALONG THE FRONTAL
BOUNDARY EXTENDING INTO NORTHWEST KANSAS THIS AFTERNOON. SIGNIFICANT
DIFFERENCES IN COVERAGE EXISTS BETWEEN THE MODELS, VARYING FROM
RATHER ISOLATED CLUSTERS TO MORE ORGANIZED LINE SEGMENTS WITH
PROLIFIC OUTFLOW. THE HRRR IS PARTICULARLY AGGRESSIVE WITH
DEVELOPING HEAVY QPF AND RAIN COOLED OUTFLOW OF 30 KNOTS LOCALLY
RIGHT AHEAD OF THE FRONT ALONG THE MAXIMUM DEW POINT AND PWAT
GRADIENT. HOWEVER THE WEATHER  EVOLVES THIS AFTERNOON AND EVENING
MAY HAVE AN IMPACT ON TEMPERATURES AND CONVECTIVE CHANCES AGAIN ON
WEDNESDAY AFTERNOON. HOWEVER, THE BETTER CHANCE FOR CONVECTION ON
WEDNESDAY WILL LIKELY OCCUR DUE TO DIFFERENTIAL  HEATING OVER THE
HIGHER TERRAIN OF EASTERN COLORADO, INCREASING CHANCES ACROSS
WESTERN KANSAS INTO WEDNESDAY EVENING. HIGHS WEDNESDAY WILL BE
AROUND 10 DEGREES COOLER BEHIND THE BOUNDARY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 215 PM CDT TUE JUL 9 2013

A WARM AND FAIRLY DRY PERIOD BEGINS AFTER WEDNESDAY NIGHT AS A LARGE
RIDGE OF UPPER LEVEL HIGH PRESSURE BUILDS INTO THE PLAINS.

FOR WEDNESDAY NIGHT WILL MAINTAIN A 30 TO 40 PERCENT CHANCE OF
THUNDERSTORMS JUST NORTH OF A WEAK FRONTAL BOUNDARY IN MOIST UPSLOPE
REGIME ACROSS MUCH OF WESTERN KANSAS. THIS WILL BE OUR BEST CHANCE
OF SEEING MEASURABLE RAINFALL INTO NEXT WEEK. WITH WEAK WINDS ALOFT
NOT EXPECTING SEVERE WEATHER. THERE COULD BE SOME LOCALLY HEAVY
DOWNPOURS IF STORMS GET GOING AND THEY ARE SLOW MOVING.

A WESTWARD MOVING UPPER LOW BEGINS TO UNDERCUT THE RIDGE ACROSS THE
SOUTHERN AND CENTRAL PLAINS FROM SUNDAY INTO TUESDAY WITH A SLIGHT
CHANCE OF THUNDERSTORMS ON MONDAY NEAR A CONVERGENCE LINE, ALONG
WITH SLIGHTLY COOLER TEMPERATURES.

OVERNIGHT LOWS WILL BE MILD AROUND 70 TO 75 THROUGH THE PERIOD.
DAYTIME HIGHS WARM BACK TO AROUND 100 TO 105 ON FRIDAY AND SATURDAY
THEN COOL SLIGHTLY BACK INTO THE MID TO UPPER 90S INTO NEXT TUESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 200 PM CDT TUE JUL 9 2013

WITH THE EXCEPTION OF THE POSSIBILITY OF SEVERE CONVECTION PRODUCING
40 TO 50 KNOT WIND GUSTS LATE THIS AFTERNOON AND EARLY EVENING, THE
AREA INCLUDING THE LOCAL TERMINALS WILL BE UNDER VFR CONDITIONS.
CONVECTION MAY DEVELOP ALONG A SURFACE FRONT NORTHWEST OF HAYS
BETWEEN 21 AND 00 UTC. THE ATMOSPHERE IS CONDUCIVE TO PRODUCING
WIDESPREAD THUNDERSTORMS OUTFLOW, WITH LOCALLY SEVERE GUSTS IN A
ONE TO TWO HOUR EPISODE ENDING IN THE EARLY EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72  97  70  98 /  40  30  30  10
GCK  71  95  69  99 /  40  30  30  10
EHA  71  96  69 101 /  20  30  30  10
LBL  72  98  70 102 /  30  30  30  10
HYS  72  94  69  95 /  40  20  20  20
P28  76 100  72  97 /  40  20  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ030-031-044>046-
064>066-078>081-088>090.

&&

SYNOPSIS...RUSSELL
SHORT TERM...RUSSELL
LONG TERM...KRUSE
AVIATION...RUSSELL
Hazardous weather outlook, Jul 9, 3:18 AM CST, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
418 AM CDT TUE JUL 9 2013

KSZ030-031-043>046-061>066-074>081-084>090-100900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
418 AM CDT TUE JUL 9 2013 /318 AM MDT TUE JUL 9 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

VERY HOT TEMPERATURES WILL OCCUR THIS AFTERNOON AHEAD OF A SLOWLY
ADVANCING COLD FRONT. A HEAT ADVISORY IS IN EFFECT FOR AREAS OF
SOUTHWEST, SOUTH CENTRAL, AND CENTRAL KANSAS GENERALLY EAST OF
HIGHWAY 83 FOR HEAT INDICES AT OR SLIGHTLY ABOVE 105 DEGREES. BY
MID TO LATE AFTERNOON...STRONG TO SEVERE THUNDERSTORMS WILL
DEVELOP ALONG THE FRONT. THE GREATEST THREAT FROM THESE
THUNDERSTORMS WILL BE LOCALLY DAMAGING WIND GUSTS IN EXCESS OF 60
MPH FROM INTENSE DOWNBURSTS. THE SEVERE WEATHER THREAT SHOULD
DECREASE SHORTLY AFTER SUNSET THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL POSSIBLE ONCE AGAIN ACROSS THE REGION LATE
WEDNESDAY AFTERNOON AND EVENING. THE MAIN THREATS WILL BE
LIGHTNING...HEAVY RAINFALL...AND THUNDERSTORM OUTFLOW WINDS TO 65
MPH. SMALL HAIL CANNOT BE RULED OUT AS WELL.

ISOLATED THUNDERSTORMS ARE POSSIBLE NEXT SUNDAY EVENING. IT IS TOO
EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED MAINLY EAST OF HIGHWAY 83 AND NORTH
OF HIGHWAY 50 FROM MID AFTERNOON THROUGH THE MID EVENING HOURS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID/SUGDEN

In the hours before

Special weather statement, Jul 9, 3:54 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
454 PM CDT TUE JUL 9 2013

KSZ063-077-092245-
FINNEY-GRAY-
454 PM CDT TUE JUL 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAY AND SOUTHERN
FINNEY COUNTIES...

AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GARDEN CITY...MOVING EAST AT 20 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3802 10047 3777 10052 3787 10104 3805 10101
TIME...MOT...LOC 2154Z 279DEG 17KT 3794 10091

WAH

The radar

The Dodge City radar (KDDC), 79 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ness

When
July 9, 4:35 PM CST
Where
Ness County, 1.48 mi NNW of Beeler
Measured
65 kt (75 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.450, -100.210

A semi truck was blown over on highway 96 at mile marker 100.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471822.